Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 128, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 10, 1998, 1:55 PM MDT for Las Animas County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 1998, 1:55 PM MDT (19:55 UTC)
- Expired
- Aug 10, 1998, 2:55 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 2:05 PM MDT | Hail 0.75 | Trinidad, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
305 WUUS1 KPUB 101956 RRA SVRPUB COC071-102055- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 155 PM MDT MON AUG 10 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 255 PM MDT * AT 152 PM MDT...RADAR SHOWED A SEVERE STORM AT CUCHARAS PASS OR 31 MILES WEST NORTHWEST OF TRINIDAD MOVING SOUTH AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE ALONG AND EAST OF HIGHWAY 12 BETWEEN CUCHARAS PASS AND STONEWALL THROUGH 255 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SR/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:45 PM MDT, 10 minutes earlier.
Area forecast discussion, Aug 10, 1:45 PM MDT, 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 145 PM MDT MON AUG 10 1998 CONCERNS AGAIN TONIGHT ARE POTENTIAL FOR SEVERE THUNDERSTORMS...HEAVY RAIN PRODUCING STORMS AND THUNDERSTORM COVERAGE. SCT TSTMS DEVELOPING ACROSS THE CENTRAL MTNS FROM WY TO NM IN 700 MB THETA-E RIDGE AXIS. WATER VAPOR LOOP SHOWS CONSIDERABLE MID/UPPER LEVEL MOISTURE MOVING ACROSS WRN HALF OF CO. WSR-88D ANALYSIS SHOWS MOST STORMS SO FAR HAVE BEEN PULSE TYPE BUT EXPECT STORMS TO CONTINUE TO STRENGTHEN WITH ISOLD PULSE SEVERE STORMS OVER THE MTNS DUE TO EXPECTED INSTABILITY. NO DISCERNABLE S/WVS SEEN IN SATELLITE LOOPS OR MODEL PROGS. STEERING WINDS OVER THE MTNS SHOULD BE LIGHT BASED ON MODEL PROGS AND PRECIPITABLE WATER VALUES SHOULD BE INCREASING BASED ON MOISTURE INFLUX...SO WILL LIKELY MENTION LOCALLY HEAVY RAIN THERE. FORECAST TODAY IS MORE DIFFICULT ACROSS ERN PLAINS. THE S/WV THAT ADDED LIFT TO STORMS YESTERDAY IS MOVING AWAY TODAY WITH SOME WEAK DOWNWARD FORCING BUT PROBABLY NOT ENOUGH TO STIFLE CONVECTION. VISIBLE LOOP SHOWS LOW CLOUDS ADVECTING WWRD OVER FAR ERN PLAINS AND DEWPOINTS AT LAA/SPD HAVE BEEN SLOWLY INCREASING. ETA SHOWS FAIRLY HIGH CAPES OF 1000-1700 J/KG AT 00Z ACROSS ERN PLAINS WHICH LOOKS REASONABLE CONSIDERING ADVECTION OF LLVL MOISTURE. IF WE GET SUFFICIENT HEATING BEFORE MID CLOUDS MOVE IN...BELIEVE SCT CONVECTION WILL DEVELOP OVER ERN PLAINS THIS AFTERNOON WITH ISOLD SEVERE STORMS...ESPECIALLY NEAR MTNS WHERE LIFT FROM UPSLOPE WILL BE THE GREATEST. MAY NEED TO MENTION LOCALLY HEAVY RAIN OVER PLAINS TOO AS STEERING WINDS SHOULD REMAIN LIGHT. CONVECTION COULD CONTINUE INTO THE LATE NIGHT HOURS WITH THETA-E TRIDGE IN THE AREA AND TYPICAL MOONSOONAL PATTERN. SR
In the hours before
Special weather statement, Aug 10, 10:35 AM MDT, 3 hours 20 minutes before
COZ060>081-110600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1035 AM MDT MON AUG 10 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY... THE ATMOSPHERE WILL REMAIN MOIST AGAIN TODAY. DAYTIME HEATING OVER THE VARIED TERRAIN AND UPSLOPE EAST WINDS OVER THE PLAINS WILL HELP TO GENERATE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS...MAINLY ACROSS THE SOUTHEAST PLAINS AND FOOTHILLS WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE AND FAVORABLE DIRECTIONAL WIND SHEAR WILL BE PRESENT. THE DISTURBANCE THAT HELPED TO GENERATE STRONG TO SEVERE THUNDERSTORMS YESTERDAY WILL BE MOVING AWAY FROM EASTERN COLORADO THIS AFTERNOON...WHICH SHOULD LESSEN THE COVERAGE OF STRONG TO SEVERE THUNDERSTORMS. WEAK WINDS ALOFT AND HIGH PRECIPITABLE WATER VALUES WILL AGAIN LEAD TO THE POTENTIAL FOR LOCALIZED HEAVY RAIN. SPOTTER ACTIVATION MAY BE NEEDED IN SOME LOCATION OF THE EASTERN PLAINS THIS AFTERNOON OR EVENING.
Special weather statement, Aug 10, 10:35 AM MDT, 3 hours 20 minutes before
COZ060>081-110600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1035 AM MDT MON AUG 10 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY... THE ATMOSPHERE WILL REMAIN MOIST AGAIN TODAY. DAYTIME HEATING OVER THE VARIED TERRAIN AND UPSLOPE EAST WINDS OVER THE PLAINS WILL HELP TO GENERATE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS...MAINLY ACROSS THE SOUTHEAST PLAINS AND FOOTHILLS WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE AND FAVORABLE DIRECTIONAL WIND SHEAR WILL BE PRESENT. THE DISTURBANCE THAT HELPED TO GENERATE STRONG TO SEVERE THUNDERSTORMS YESTERDAY WILL BE MOVING AWAY FROM EASTERN COLORADO THIS AFTERNOON...WHICH SHOULD LESSEN THE COVERAGE OF STRONG TO SEVERE THUNDERSTORMS. WEAK WINDS ALOFT AND HIGH PRECIPITABLE WATER VALUES WILL AGAIN LEAD TO THE POTENTIAL FOR LOCALIZED HEAVY RAIN. SPOTTER ACTIVATION MAY BE NEEDED IN SOME LOCATION OF THE EASTERN PLAINS THIS AFTERNOON OR EVENING.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:09 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 61 min |
| Aug 9, 8:36 PM MDT | Flash Flood Warning | PUB | Kiowa | 119 min |
| Aug 10, 4:18 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 62 min |
| Aug 10, 5:52 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 58 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.